MAUDE Adverse Event Report: TERUMO CORPORATION, ASHITAKA CAPIOX RX OXYGENATOR

TERUMO CORPORATION, ASHITAKA CAPIOX RX OXYGENATOR
Catalog Number CX*RX25RE
Medical Device Problem Code Leak/Splash (1354)
Health Effect - Clinical Code Blood Loss (2597)
Date of Event 10/06/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The actual device has not been returned to the manufacturing facility for evaluation.The investigation is currently ongoing.A follow up report will be submitted no later than 30 days from the date that this report was sent.For this reason code 20 was used in the conclusions section of h6.A review of the device history record and product release decision control sheet of the involved product code/lot # combination was conducted with no relevant findings.A search of the complaint file found no other report with the involved product code/lot# combination.Terumo medical products (tmp) (importer) registration no.2243441 is submitting this report on behalf of ashitaka factory of terumo corporation (manufacturer) registration no.9681834.Exemption number e2015022.All available information has been placed on file in quality assurance at the manufacturing facility for appropriate tracking, trending and follow-up.
 
Event or Problem Description
While using a capiox device the user facility reported loss of blood during cec.A specified amount of blood loss was not reported.
 
Additional Manufacturer Narrative
This report is being submitted as follow up number 1 to provide a status update as well as make corrections to the event date and udi number.As of november 21, 2016 the actual device has not been received by the manufacturing facility.The investigation is currently ongoing.A follow up report will be submitted when the investigation is complete, but no later than 30 days from the date that this report was sent.For this reason (b)(4).All available information has been placed on file in quality assurance at the manufacturing facility for appropriate tracking, trending and follow-up.
 
Additional Manufacturer Narrative
(b)(4).The actual device was returned to the manufacturing facility for evaluation.Visual inspection found that bone wax had been applied around the port on the oxygenator module and the purge line tube bonded to the port.Visual inspection of the actual sample did not find any other anomalies.The actual sample was filled with saline solution.With the blood outlet side clamped, a pressure of 2.0kgf/cm2 was applied to the actual sample from the blood inlet side for 6 hours.No leak was noted.The bone wax was removed from the actual sample for better visibility.Subsequent visual inspection with the unaided eye and under magnification revealed that the port to which the purge line tube was bonded had been deformed into a crushed shape.After the removal of the bone wax, the actual sample was filled with saline solution again.With the blood outlet side clamped, a pressure of 2.0kgf/cm2 was applied to the actual sample from the blood inlet side for 6 hours.No leak was noted.There is no evidence that this event was related to a device defect or malfunction.Although an exact cause of the reported event cannot be definitively determined based on the available information, it is likely that the port was subjected to some stress during the procedure and became deformed resulting in the reported leak.The device labeling does address the potential for such an event in the instructions-for-use (ifu) with statements such as the following: "check oxygenator and tubing for leakage or any other problem.After all air bubbles are eliminated, circulate at full flow for 10 min.To check oxygenator and tubing for leakage or any other problem.Do not use an oxygenator and reservoir that leaks.Replace it with another capiox rx25 oxygenator and reservoir." all available information has been placed on file in quality assurance at the manufacturing facility for appropriate tracking, trending and follow-up.
 
Event or Problem Description
Additional information received on october 27, 2016 states the following: a leak was detected at the end of the procedure, during rewarming; 500ml blood loss was reported; the oxygenator leaked on the top between the housing and recirculation line; remedial action was taken to add bone wax on the leakage point; the oxygenator was not exchanged; the procedure was continued and patient treated as intended, no significant delay; the patient has maintained pressure values during the issue and was not affected by haemodynamic damages of any kind; and the patient was treated for aortic stenosis +cad, customer reported to moh.

Brand Name
CAPIOX RX OXYGENATOR
Common Device Name
OXYGENATOR
Manufacturer (Section D)
TERUMO CORPORATION, ASHITAKA
150 maimaigi-cho
fujinomiya city, shizuoka 418
JA  418
MDR Report Key6053450
Report Number9681834-2016-00246
Device Sequence Number55384
Product Code DTZ
UDI-Device Identifier04987350769558
UDI-Public4987350769558
Combination Product (Y/N)N
Initial Reporter CountryIT
PMA/510(K) Number
K040210
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/25/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/31/2019
Device Catalogue NumberCX*RX25RE
Device Lot Number160421
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/29/2016
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 10/07/2016
Supplement Date Received by ManufacturerNot provided
Not provided
Initial Report FDA Received Date10/25/2016
Supplement Report FDA Received Date11/22/2016
12/15/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age75 YR
Patient Weight63